Alert archive / West Virginia / Wind Advisories in 2023

Wind Advisory 11, NWS Charleston, WV

November 20, 20239 counties in West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this wind advisory at Nov 20, 2023, 3:02 AM EST for 9 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Nov 20, 2023, 10:00 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 3:02 AM EST (08:02 UTC)
In effect from
Nov 20, 2023, 10:00 PM EST
Expired
Nov 21, 2023, 4:35 PM EST
In force
19 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, Fayette County, WV, McDowell County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS71 KRLX 200802
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
302 AM EST Mon Nov 20 2023

VAZ003-004-WVZ033-201615-
/O.NEW.KRLX.WI.Y.0011.231121T0300Z-231121T1800Z/
Dickenson-Buchanan-McDowell-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
and War
302 AM EST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST
TUESDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Virginia, Dickenson and Buchanan Counties. In West 
  Virginia, McDowell County.

* WHEN...From 10 PM this evening to 1 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ034-515>520-201615-
/O.NEW.KRLX.WI.Y.0011.231121T0300Z-231121T2300Z/
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Including the cities of Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
302 AM EST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Wyoming, Northwest Raleigh, Southeast Raleigh, 
  Northwest Fayette, Southeast Fayette, Northwest Nicholas and 
  Southeast Nicholas Counties.

* WHEN...From 10 PM this evening to 6 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ039-521>523-525-526-201615-
/O.NEW.KRLX.WI.Y.0011.231121T0600Z-231121T2300Z/
Upshur-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Buckhannon, Holly River State, 
Webster Springs, Cowen, Snowshoe, Elkins, and Harman
302 AM EST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 6 PM EST TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Upshur, Northwest Webster, Southeast Webster, 
  Northwest Pocahontas, Northwest Randolph and Southeast 
  Randolph Counties.

* WHEN...From 1 AM to 6 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
767 
WWUS71 KRLX 201525
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1025 AM EST Mon Nov 20 2023

VAZ003-004-WVZ033-202330-
/O.CON.KRLX.WI.Y.0011.231121T0300Z-231121T1800Z/
Dickenson-Buchanan-McDowell-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
and War
1025 AM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST TUESDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Virginia, Dickenson and Buchanan Counties. In West 
  Virginia, McDowell County.

* WHEN...From 10 PM this evening to 1 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ034-515>520-202330-
/O.CON.KRLX.WI.Y.0011.231121T0300Z-231121T2300Z/
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Including the cities of Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
1025 AM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
6 PM EST TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Wyoming, Northwest Raleigh, Southeast Raleigh, 
  Northwest Fayette, Southeast Fayette, Northwest Nicholas and 
  Southeast Nicholas Counties.

* WHEN...From 10 PM this evening to 6 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ039-521>523-525-526-202330-
/O.CON.KRLX.WI.Y.0011.231121T0600Z-231121T2300Z/
Upshur-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Buckhannon, Holly River State, 
Webster Springs, Cowen, Snowshoe, Elkins, and Harman
1025 AM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 6 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Upshur, Northwest Webster, Southeast Webster, 
  Northwest Pocahontas, Northwest Randolph and Southeast 
  Randolph Counties.

* WHEN...From 1 AM to 6 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
504 
WWUS71 KRLX 202312
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
612 PM EST Mon Nov 20 2023

VAZ003-004-WVZ033-210900-
/O.CON.KRLX.WI.Y.0011.231121T0300Z-231121T1800Z/
Dickenson-Buchanan-McDowell-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
and War
612 PM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST TUESDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts in excess of 45 
  mph expected.

* WHERE...In Virginia, Dickenson and Buchanan Counties. In West 
  Virginia, McDowell County.

* WHEN...From 10 PM this evening to 1 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ034-515>520-210900-
/O.CON.KRLX.WI.Y.0011.231121T0300Z-231121T2300Z/
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Including the cities of Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
612 PM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
6 PM EST TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Wyoming, Northwest Raleigh, Southeast Raleigh, 
  Northwest Fayette, Southeast Fayette, Northwest Nicholas and 
  Southeast Nicholas Counties.

* WHEN...From 10 PM this evening to 6 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ039-521>523-525-526-210900-
/O.CON.KRLX.WI.Y.0011.231121T0600Z-231121T2300Z/
Upshur-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Buckhannon, Holly River State, 
Webster Springs, Cowen, Snowshoe, Elkins, and Harman
612 PM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 6 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Upshur, Northwest Webster, Southeast Webster, 
  Northwest Pocahontas, Northwest Randolph and Southeast 
  Randolph Counties.

* WHEN...From 1 AM to 6 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
925 
WWUS71 KRLX 210850
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
350 AM EST Tue Nov 21 2023

VAZ003-004-WVZ033-211800-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-231121T1800Z/
Dickenson-Buchanan-McDowell-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
and War
350 AM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...In Virginia, Dickenson and Buchanan Counties. In West 
  Virginia, McDowell County.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ034-515>520-211800-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-231121T2300Z/
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Including the cities of Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
350 AM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Wyoming, Northwest Raleigh, Southeast Raleigh, 
  Northwest Fayette, Southeast Fayette, Northwest Nicholas and 
  Southeast Nicholas Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ039-521>523-525-526-211800-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-231121T2300Z/
Upshur-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Buckhannon, Holly River State, 
Webster Springs, Cowen, Snowshoe, Elkins, and Harman
350 AM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Upshur, Northwest Webster, Southeast Webster, 
  Northwest Pocahontas, Northwest Randolph and Southeast 
  Randolph Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
656 
WWUS71 KRLX 211801
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
101 PM EST Tue Nov 21 2023

VAZ003-004-WVZ033-211915-
/O.EXP.KRLX.WI.Y.0011.000000T0000Z-231121T1800Z/
Dickenson-Buchanan-McDowell-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
and War
101 PM EST Tue Nov 21 2023

...WIND ADVISORY HAS EXPIRED...

Breezy conditions may ber possible this afternoon, though gusts
should remain below Advisory criteria.

$$

WVZ034-515>520-212300-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-231121T2300Z/
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Including the cities of Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
101 PM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Wyoming, Northwest Raleigh, Southeast Raleigh, 
  Northwest Fayette, Southeast Fayette, Northwest Nicholas and 
  Southeast Nicholas Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ039-521>523-525-526-212300-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-231121T2300Z/
Upshur-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Buckhannon, Holly River State, 
Webster Springs, Cowen, Snowshoe, Elkins, and Harman
101 PM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Upshur, Northwest Webster, Southeast Webster, 
  Northwest Pocahontas, Northwest Randolph and Southeast 
  Randolph Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
667 
WWUS71 KRLX 211923
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
223 PM EST Tue Nov 21 2023

WVZ034-515>520-212300-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-231121T2300Z/
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Including the cities of Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
223 PM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Wyoming, Northwest Raleigh, Southeast Raleigh, 
  Northwest Fayette, Southeast Fayette, Northwest Nicholas and 
  Southeast Nicholas Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ039-521>523-525-526-212300-
/O.CON.KRLX.WI.Y.0011.000000T0000Z-231121T2300Z/
Upshur-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Buckhannon, Holly River State, 
Webster Springs, Cowen, Snowshoe, Elkins, and Harman
223 PM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Upshur, Northwest Webster, Southeast Webster, 
  Northwest Pocahontas, Northwest Randolph and Southeast 
  Randolph Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
467 
WWUS71 KRLX 212135
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
435 PM EST Tue Nov 21 2023

WVZ034-039-515>523-525-526-212245-
/O.CAN.KRLX.WI.Y.0011.000000T0000Z-231121T2300Z/
Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Mullens, Oceana, Pineville, Buckhannon, 
Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, 
Montgomery, Meadow Bridge, Summersville, Craigsville, 
Birch River, Richwood, Holly River State, Webster Springs, Cowen,
Snowshoe, Elkins, and Harman
435 PM EST Tue Nov 21 2023

...WIND ADVISORY IS CANCELLED...

While breezy conditions will continue at times into this evening,  
wind gusts will remain below advisory criteria; therefore, the
Wind Advisory is cancelled.

$$

GW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Nov 20, 2:58 AM EST, 4 minutes earlier.

Area forecast discussion, Nov 20, 2:58 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
258 AM EST Mon Nov 20 2023

.SYNOPSIS...
Cloudy but dry today. Turning windy tonight into Tuesday. The
next system brings rain and mountain wintry mix for late tonight
into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 AM Monday...

We can expect another dry day today as high clouds gradually
increase ahead of the next system approaching from the west.
Breezes will be NE-E'ly this morning, then shift more E-SE'ly
this afternoon and evening. Winds should remain light at lower
elevations for much of the day, but could be gusty in the higher
terrain, where gusts over 20 mph are possible.

Winds look to increase quickly overnight, especially after
midnight, as a screaming low-level jet moves over the area, with
some models showing 70kts or more at 850mb tomorrow morning.
With an inversion expected, the potential for some ducting of
strong winds on the western downslope side of the mountains, and
wind gusts over 40mph look increasingly likely. Thus a Wind
Advisory is posted for all of our eastern/southeastern border,
except for the southeastern Pocahontas zone.

On the precip side of things, we can't rule out a stray shower
in our KY zones this afternoon or evening. However, widespread
POPs don't move into the area until after midnight, when they
may quickly march west-to-east and reach our northeastern
mountains before sunrise. An area of high pressure sliding into
eastern Canada and the Northeastern US today and tonight is
forecast to bring some 'fresh' cold air to the low levels along
and east of the mountains. At the same time, this cold air will
have strong warm advection above it courtesy of the previously
mentioned LLJ, leading to an above freezing warm nose and what
most models forecast to be a freezing rain sounding. Thus we
have put out a Winter Weather Advisory, our first of the season,
for our northeastern zones. Some areas could see up to a
quarter inch of freezing rain if temps hold at or below 32F long
enough into the day on Tuesday. Mild conditions today may help
prevent icing of most road surfaces, but trees, bridges, and
other elevated surfaces would be fair game.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 100 PM Sunday...

Gusty southeasterly winds will be on the increase Monday night into
Tuesday , as the pressure gradient tightens out ahead of the next
approaching system. Still looking like we could hit or at least be
very close to wind advisory criteria across  the higher terrain
during this period, and will keep the mention in the HWO. Other
hazard to consider, is the potential for a period of freezing rain
along the eastern slopes of the northern mountains. Still a bit of
uncertainty in this, as to whether enough cold air will continue to
be in place at the surface, or if surfaces are even cold enough for
anything much to freeze on contact, by the time moisture arrives,
and will require a little more fine tuning on timing before any
decisions are made concerning this. By late morning or early
afternoon, any freezing rain threat across the mountains should
generally have ended, with rain, moderate to possibly heavy at times
expected across the area as the system moves through our area,
transporting high pw air into our area courtesy of strengthening low
level winds. There also continues to remain the possibility for a
rumble of thunder on Tuesday courtesy of elevated instability.

A few light showers or periods of drizzle will linger into Wednesday
behind the departing system, and as another potential shortwave
crosses nearby the area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1135 AM Sunday...

At this time, Thanksgiving looks to remain mostly dry, with
seasonable temperatures. Friday onward continues to remain rather
uncertain, but the models are still trying to hint at a system
organizing in the southern U.S. before gradually  lifting north and
east towards our region, with highest pops possible across the south
and east, with lesser chances across the far north and west.
Precipitation should fall as mostly rain during this period,
although some light snow showers may be possible at times, mainly
across the northern mountains.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 1240 AM Monday...

VFR conditions should prevail through the TAF period as any
precip from the next weather system should hold off until after
06z Tuesday. The exception could be for some localized fog in
some of the more sheltered valleys of the southern coalfields or
in the northern mountains. Otherwise, high clouds will thicken
through the day, and a mid-level deck in the 7-12kft range may
work in from the west this evening and early overnight hours.

Winds will be on the increase this afternoon as the pressure
gradient gradually tightens, strongest over the mountains and
adjacent downsloping areas later tonight, with gusts over 20kts
at BKW. Winds quickly ramp up further tonight as a low-level jet
develops - gusts at BKW could be in the 25-30kt range by the end
of the TAF period, with gusts over 20kts possible for CRW. LLWS
would likely develop over the lower elevations as a result -
currently forecast at 35-40kts for CRW and HTS after 00z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Valley fog could get into CRW this
morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   MON 11/20/23
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
IFR conditions possible in areas of heavier rain Tuesday into early
Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 10 PM this evening to 1 PM EST Tuesday for
     WVZ033.
     Wind Advisory from 10 PM this evening to 6 PM EST Tuesday for
     WVZ034-515>520.
     Wind Advisory from 1 AM to 6 PM EST Tuesday for WVZ039-521>523-
     525-526.
     Winter Weather Advisory from 3 AM to 1 PM EST Tuesday for
     WVZ523-524-526.
OH...None.
KY...None.
VA...Wind Advisory from 10 PM this evening to 1 PM EST Tuesday for
     VAZ003-004.

&&

SYNOPSIS...FK/SL
NEAR TERM...FK
SHORT TERM...SL
LONG TERM...SL
AVIATION...FK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 3:03 AM ESTWinter Weather AdvisoryRLXPocahontas, Randolph34 hr

Nearby

Wind Advisories in West Virginia, 2023Wind Advisories in Virginia, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.